Medication Safety Articles

 

Educational campaigns to keep medicines up and away and out of sight of young children (www.upandaway.org) are widespread. These campaigns, along with packaging changes for some medicines, are making an impact in reducing the number of childhood medicine poisonings. But even today, far too many young children are getting into medicine containers when their parents or caregivers are not looking. US poison control centers receive about 49 calls per hour about medicine poisonings in young children. Every 9 minutes, a young child goes to the emergency department (ED) because they got into a medicine container and took the medicine. Sadly, every hour, a young child is hospitalized because of a medicine poisoning, and every 12 days, a young child dies from the poisoning. So how are young children most often getting into medicines? 

Over the years, we have written articles about keeping medicines up and away and out of the reach and sight of children. However, accidental exposure to medicine still remains the leading cause of poisonings in children. We have also warned about the dangers of medicine patches, particularly fentanyl patches. These patches contain a powerful pain medicine that has resulted in death when children have put them on their skin or ingested them. So, it is Worth repeating some important safety tips for use when anyone in your home uses fentanyl patches.

The 2021-2022 influenza (flu) vaccine became available in September 2021. Since then, the Institute for Safe Medication Practices (ISMP) has received numerous reports of mix-ups between the flu vaccine and coronavirus disease 2019 (COVID-19) vaccines. Most of the reports were from consumers. All of the mixups occurred in retail pharmacies. In most cases, people went to their local pharmacy for a flu vaccine but received one of the COVID-19 vaccines instead. But in a few cases, people received the flu vaccine instead of the intended COVID-19 vaccine. Here are a few examples of the errors that were reported.

Infertility, not being able to have children, affects about 12% of women (aged 15 to 44) in the US, according to the Centers for Disease Control and Prevention (CDC). Some companies claim their dietary supplements can help resolve infertility issues in these women. Many of these products are sold online. Dietary supplements are considered food, not drugs, and must be approved by the US Food and Drug Administration (FDA). But beware! FDA has NOT approved any dietary supplement for this purpose. Therefore, these products should not be marketed as treatments for infertility.

Some medicines taken for many years can lower the amount of some nutrients and vitamins in the body. By being aware of these long-term side effects, early action can be taken to prevent future health problems.

Imagine your dog or cat is sick, and you head to the veterinary clinic or animal hospital. The veterinarian prescribes medicine that you hope will make your pet better. But with pets, as with people, medicine errors can happen. In fact, there are many opportunities to make a mistake when a pet is treated with medicines. Errors can happen at the veterinary clinic when prescribing medicines or when dispensing the pet’s medicine. Mistakes can even happen in a pharmacy if prescriptions for pets are filled in the same pharmacies that serve human patients. Or errors can happen at home, when the pet owner gives their pet the medicine. 

Our organization often receives reports of accidental mix-ups between different types of vaccines. One such mix-up is between the adult and pediatric products used to immunize patients against diphtheria, tetanus, and pertussis (whooping cough). For example, we recently heard from a parent that her 15-month-old daughter was administered the adult dose of the vaccine instead of the pediatric dose. An infant/child who gets Tdap would not receive enough to respond adequately for immunization.

A recent warning was issued by the US Food and Drug Administration (FDA) to parents and caregivers about feeding infants homemade formula. Babies require adequate nutrients to help them grow and develop. The best source of these nutrients comes from human breastmilk. However, some families may not be able to, or may choose not to, breastfeed their baby; others may need to supplement breast feedings. In these situations, commercially available infant formula is best.

Consumers sometimes have allergies to certain medicines. In some cases, the allergy may not be related to the medicinal ingredient in the medicine. Instead, it may involve one of the other ingredients in the medicine, such as a preservative or a dye. These are called “nonmedicinal ingredients.”

A concerned veterinarian reported a potential risk with a medicine that is fatal to our furry family members, even after just licking their owners! The topical chemotherapy medicine, fluorouracil (CARAC, EFUDEX, FLUOROPLEX), is a cream or solution that is often used to treat skin disorders such as actinic keratosis or basal cell carcinoma. But it is extremely toxic to dogs and cats. Despite receiving emergency veterinary treatment after coming into contact with fluorouracil, the rate of death within 24 hours is high for dogs and cats. Even when small amounts of fluorouracil are eaten or licked, the dog or cat can build up high levels of ammonia in their body, which can be deadly. The problem happens when a pet licks the owner’s skin where the medicine has been applied or chews the fluorouracil container or tube of medicine. Soon after this, the pet may vomit, have diarrhea, start shaking (tremors), become unsteady and fall over, and have seizures. Currently, nothing can be done to stop the effects of fluorouracil once it has been licked or eaten (www.ismp.org/ext/574). Sadly, no warning label appears on fluorouracil products to alert pet owners about this risk. Please be sure to store fluorouracil products safely if pets (or children) are nearby, and to prevent dogs and cats from licking the owner’s skin if the cream or solution has been applied.

Medication Safety Alerts

FDA Safety Alerts

Show Your Support!

ISMP needs your help to continue our life saving work